Friday , October 20 2017
Home / Resources / Disasters Averted / Diabetes Disaster Averted #25: Unique Side Effect of Statin Therapy

Diabetes Disaster Averted #25: Unique Side Effect of Statin Therapy

A 70-year-old male with a history of diabetes, coronary artery disease, hyperlipidemia, and hypertension presented to the clinic for follow-up. His chief complaint was…

gynecomastia with breast enlargement, tenderness, and soreness. The symptoms had worsened over the past 4 or 5 months to the point of discomfort and embarassment.

His medication use over the last 3 years included metformin 1000 mg BID, metoprolol 12.5 mg/day, aspirin 81 mg/day, and losartan 50 mg/day. Six months ago ezetimibe/simvastatin 10/20 mg (vytorin) was added to his regimen in order to lower the LDL-C. He denies using herbal or over-the counter products. His hepatic, renal, and thyroid functions were normal.

The patient weighs 63 kg and is 5’6" tall. He has no history of alcohol abuse or illicit drug use. Physical examination revealed 1+ breast enlargement bilaterally. Tissue palpated around the nipples showed tenderness and hypersensitivity to touch. There was no galactorrhea. Ultrasonography and mammography confirmed the diagnosis of gynecomastia, ruling out malignancy.

The onset of symptoms within 2 months of starting Vytorin suggested a possible causal role of the drug in the development of gynecomastia. The Vytorin was stopped and therapy was changed to atorvastatin 10 mg/day. Five months after stopping Vytorin, symptoms of breast enlargement and tenderness resolved. In a follow-up exam two months later, palpation of the breast showed no signs of gynecomastia. The patient was tolerating the atorvastatin well with no side-effects.

Lesson Learned:

The case presented illustrates that gynecomastia, although rare, can be associated with simvastatin and ezetimibe use. A possible mechanism for this relationship may be reduction in adrenal or gonadal steroid production through the effects of statins on the cholesterol pathway. In most cases, however, the mechanism of development of drug-induced gynecomastia is unknown. Absence of symptoms when the patient was switched to atorvastatin indicates that there are differences within the statin class. Clinicians should be aware of this unusual side effected associated with statin therapy.

Ujjaini Khanderia, PharmD

Clinical Associate Professor of Pharmacy, Clinical Pharmacist, The University of Michigan Hospitals and Health Centers

Report Medication Errors to ISMP:

Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.

Report_Now

*****

And if you have a "Diabetes Disaster Averted" story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.

Copyright © 2011 Diabetes In Control, Inc.

 

←Previous Diabetes Disaster Averted 
A Common Error with Insulin Pumps

 

Next Diabetes Disaster Averted 
Multi-tasking Mishap

For the complete list of Diabetes Disasters Averted, just follow this link.